Alert archive / Nebraska / Tornado Warnings in 2020
Tornado Warning 3, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 22, 2020, 6:27 PM CDT for Gage County, Lancaster County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2020, 6:27 PM CDT (23:27 UTC)
- Expired
- May 22, 2020, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
Counties Gage County, NE, Lancaster County, NE
The radar
The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
063
WFUS53 KOAX 222327
TOROAX
NEC067-109-230000-
/O.NEW.KOAX.TO.W.0003.200522T2327Z-200523T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
627 PM CDT Fri May 22 2020
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Southwestern Lancaster County in southeastern Nebraska...
North central Gage County in southeastern Nebraska...
* Until 700 PM CDT.
* At 627 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Cortland, or 18 miles south of Lincoln, moving
northwest at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hallam around 635 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Stagecoach State Recreation Area, Sprague, Olive Creek State
Recreation Area and Bluestem State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4059 9691 4062 9692 4064 9691 4075 9676
4054 9657 4048 9667
TIME...MOT...LOC 2327Z 141DEG 19KT 4054 9670
TORNADO...RADAR INDICATED
HAIL...<.75
$$
Albright1 follow-up statement
963
WWUS53 KOAX 222356
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
656 PM CDT Fri May 22 2020
NEC067-109-230005-
/O.EXP.KOAX.TO.W.0003.000000T0000Z-200523T0000Z/
Lancaster NE-Gage NE-
656 PM CDT Fri May 22 2020
...THE TORNADO WARNING FOR SOUTHWESTERN LANCASTER AND NORTH CENTRAL
GAGE COUNTIES WILL EXPIRE AT 700 PM CDT...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 4059 9691 4062 9692 4064 9691 4075 9676
4054 9657 4048 9667
TIME...MOT...LOC 2355Z 141DEG 19KT 4065 9682
$$
AlbrightWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 22, 3:41 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 22, 3:41 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 341 PM CDT Fri May 22 2020 ...Updated Forecast Discussion... .DISCUSSION... Issued at 340 PM CDT Fri May 22 2020 Main focus in the near term is compact MCV-enhanced upper level low tracking northeast across the region during the next 12 hours. Low taking on a dual centroid structure, with one center moving into southwest CWA presently, and the other in north central Kansas. Edge of cold core moving into southwest portions of CWA, but enough cirrus to inhibit diabatic effects so far. Based on trends in central Kansas, closer to probably true H5 low center, expect some clearing of clouds in the east to southeast quadrant of main upper low as it moves into the area. Bulk shear looks rather anemic, though increase to about 35kts late this enough. There may be just enough diabatic heating to aid with stretching and to produce isolated funnels even a landspout. SPC update to marginal risk is appropriate, though development very conditional. Hail also a possibility. Additonal risk of heavy rainfall exists, as upper low continues to tap moisture stream from southeast U.S. Persistent moisture influx apparent through 03-06 utc Saturday, with PW about 150% of normals. Given rainfall reports exceeding 3 inches in portions of south central Nebraska, isolated heavy rainfall focused in a narrow band is possible. FFG in the 1.5 to 3.0 range in general, there is potential for isolated flash flooding. Due to the conditional nature, not enough to hoist a Flash Flood Watch. Focus turns to Saturday evening and overnight for the next potential round of severe weather. Mid-atmospheric ridging in the wake of passage of aforementioned H5 low/MCV will inhibit development during the day. May start to see development by late afternoon as nose of ULJ from northern Rockies system begins suppressing ridging. Short term models showing a weak convergence/deformation zone across northwest part of the CWA. Convective temperatures are in the low to mid-80s and temperatures, so it will be close. Better upper level forcing occurs during the evening and overnight hours. Moisture influx during the overnight increases with a corresponding of MUCAPE into the 2K-4K range. SPC SSEO member each depicting MCS with quasi- linear nature moving into north central Nebraska by 06-07 utc. Expect activity to weaken toward day break as jet streak/upper wave moves into northern plains. Convection will help drive associated frontal boundary into southeast part of forecast area. Redevelopment late Sunday looks possible as another disturbance moves through large scale flow and activates storms along quasi- stationary frontal boundary draped across eastern part of the CWA. Upper flow becomes more meridional Sunday night into Monday, thus boundary will not move much. There is some indication focus of moisture will direct east and south; however, will have to monitor possibility of training convection. Depending how persistent Saturday night-Sunday convection is, and how much rainfall convection produces Sunday afternoon through Monday - later shifts may need to consider watch as soils become increasingly saturated. Medium range somewhat nebulous, as flow split leaving quasi- barotropic low parked over Texas. Some ensembles cut-off low completely leaving northern stream ridging across Nebraska. This would shut off precipitation chances; otherwise may experience periodic threat of showers and storms into late next week. NBM trends toward low-chance precipitation chances through the period. Temperatures will be dependent on clouds and precipitation, but are trending cooler than normal for late May. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1221 PM CDT Fri May 22 2020 A mix of MVFR and IFR ceilings are currently widespread across the area. Showers and a thunderstorms currently across southeast nebraska will continue moving north and will affect all of the area by this afternoon. showers and thunderstorms will diminish by midnight, however MVFR and IFR ceilings will continue into the morning, but will scatter and lift by late morning Saturday. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Fortin AVIATION...HB
Hazardous weather outlook, May 22, 4:30 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 430 PM CDT Fri May 22 2020 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053- 231130- Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope- Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax- Dodge-Washington-Butler-Saunders-Douglas-Sarpy- 430 PM CDT Fri May 22 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska and northeast Nebraska. .DAY ONE...Tonight and Saturday There is a chance for a few thunderstorms to approach severe limits this evening in parts of east central Nebraska and west central Iowa, mainly from about 5 pm to 8 pm. The main hazards would be hail to near quarter size and gusty winds. Thunderstorms may also produce locally heavy rain in parts of eastern Nebraska and southwest Iowa today and tonight. Most locations should see less than an inch of rain, but some pockets of over 2 inches could occur. Localized small stream flooding could occur. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Severe thunderstorms are possible mainly Saturday night, mostly over parts of northeast Nebraska. Storms could produce damaging winds and hail. There is another chance for severe storms from late Sunday afternoon into Sunday night. Additional thunderstorm activity is possible from Monday into Thursday. Later outlooks will address the potential for severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected to be needed today or tonight. IAZ079-080-090-091-NEZ065>068-078-088>093-231130- Mills-Montgomery-Fremont-Page-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 430 PM CDT Fri May 22 2020 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Saturday A few thunderstorms will be capable of reaching severe limits early this evening in parts of southeast Nebraska and southwest Iowa, mainly from about 5 pm to 8 pm. The main hazards would be hail up to golf ball size and gusty winds. An isolated tornado cannot be ruled out if enough breaks in the clouds occur. Thunderstorms may also produce locally heavy rain in parts of southeast Nebraska and southwest Iowa today and tonight. Most locations should see less than an inch of rain, but some pockets of over 2 inches could occur. Localized small stream flooding could occur. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Severe thunderstorms are possible mainly Saturday night, mostly over parts of northeast Nebraska. Storms could produce damaging winds and hail. There is another chance for severe storms from late Sunday afternoon into Sunday night. Additional thunderstorm activity is possible from Monday into Thursday. Later outlooks will address the potential for severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need briefly this evening. Spotter activation may be needed Saturday night, and again Sunday afternoon.
In the hours before
Local storm report, May 22, 5:13 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
513 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FUNNEL CLOUD BARNESTON 40.04N 96.58W
05/22/2020 GAGE NE PUBLIC
&&
PFSpecial weather statement, May 22, 5:14 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
514 PM CDT Fri May 22 2020
NEZ089-090-092-222245-
Gage NE-Pawnee NE-Johnson NE-
514 PM CDT Fri May 22 2020
...SPECIAL WEATHER STATEMENT...
At 512 PM CDT, trained weather spotters reported a multiple
thunderstorms tracking north.
Multiple funnel clouds have been reported with these storms.
Locations impacted include...
Summerfield, Filley, Burchard, Liberty, Lewiston, Virginia and
Rockford State Recreation Area.
LAT...LON 4013 9658 4036 9662 4029 9625 4000 9626
4000 9637
TIME...MOT...LOC 2212Z 190DEG 11KT 4016 9642
AlbrightLocal storm report, May 22, 5:50 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
550 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FUNNEL CLOUD VIRGINIA 40.25N 96.50W
05/22/2020 GAGE NE PUBLIC
&&Special weather statement, May 22, 6:06 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
606 PM CDT Fri May 22 2020
NEZ065-066-078-089-222330-
Seward NE-Gage NE-Lancaster NE-Saline NE-
606 PM CDT Fri May 22 2020
...SPECIAL WEATHER STATEMENT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorms
capable of producing funnel clouds across northern Saline, southern
Lancaster and northern Gage Counties.
Locations impacted include...
Crete, Wilber, Friend, Dorchester, Cortland, Clatonia, Hallam,
Pickrell, Adams, Cordova and Olive Creek State Recreation Area.
LAT...LON 4046 9698 4057 9737 4074 9737 4064 9691
4047 9646 4044 9646 4033 9659
TIME...MOT...LOC 2303Z 190DEG 48KT 4064 9693
AlbrightThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:14 PM CDT | Special Weather Statement | OAX | Pawnee | 31 min |
| May 22, 6:06 PM CDT | Special Weather Statement | OAX | Saline | 24 min |
| May 22, 6:24 PM CDT | Areal Flood Advisory | OAX | Johnson, Pawnee | 5 hr |
| May 22, 6:44 PM CDT | Areal Flood Advisory | OAX | Gage, Lancaster | 4 hr |
| May 22, 6:45 PM CDT | Special Weather Statement | OAX | Johnson | 30 min |
| May 22, 6:53 PM CDT | Special Weather Statement | OAX | Pawnee | 37 min |
Nearby
Tornado Warnings in Nebraska, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.